Ohio, 2021

Damaging Wind in Ohio, August 12, 2021

August 12, 2021 · NWS IWX · 1 event in 1 county or zone

Storms moved across the area during the early morning of 8/12. Initial disorganized storms evolved into two distinct, organized multi-cell clusters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms moved across the area during the early morning of 8/12. Initial disorganized storms evolved into two distinct, organized multi-cell clusters. One tracking from Bristol ENE through Middlebury, Constantine, Sturgis, Coldwater, Jonesville, HIllsdale and Moscow. The second tracked from Francesville ENE through Winimac, Rochester, Mentone, Warsaw, Syracuse, and Albion. Both were characterized by downbursting cores which tapped into an exceptional strong mid level jet (winds in excess of 70kts) which lead to extensive tree and powerline damage. Multiple homes were also impacted from falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 12, 5:15 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 5:15 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
615 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 333 AM EDT Thu Aug 12 2021

Storms will move into the area early this morning a be accompanied
by strong or possibly damaging winds and very heavy rain. There
should be a brief ending of the storms by noon. Hot and humid
conditions will develop this afternoon with highs close to 90
degrees and heat indices from 98 to 105. Storms may bring some
relief from the heat by this evening. Dry and pleasant conditions
are forecast for the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Thu Aug 12 2021

The powder keg of CAPE (instability) was still over the area with
surface based values of close to 5000 J/kg just to the west of
the forecast area according to the latest SPC mesoanalysis. Last
night, a small embeded shortwave/disturbance over northern MO was
able to tap into this energy with the storm activity really
exploding as the system moved northeast over the forecast area
producing widespread wind damage yesterday. At the time of this
writing, another embedded disturbance was near the southeast
corner of IA with convection starting to take off. Farther north,
more storms were forming along a front where dew points were
pooling near 80F. Overall, models were really struggling with this
pattern and not initializing convection well. SPC analysis showed
a layer of inhibition (CIN) below a large area of steep lapse
rates in the EML. These storms should continue to develop and grow
more rapidly as they tap into deeper instability aloft. Storms
should become more numerous before daybreak but should move out of
the area before noon.

At 1 AM EDT heat indices already 85 to 92 west of highway 13 which
covered the western half of northern Indiana and far southwest
Lower Michigan. Will likely reissue the heat advisory given an
anticipated break in the storms during max afternoon heating. More
storms will likely form before evening given daytime instability
and residual boundaries. The main threats for the storms today and
tonight is damaging winds and local flooding.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT Thu Aug 12 2021

Storms should end by Saturday morning with clearing skies and
cooler temperatures behind a cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 615 AM EDT Thu Aug 12 2021

Lead/intense storm cluster east of the KSBN terminal while upstream
following cluster will track south, impacting the KFWA terminal
toward 11Z. Brief MVFR restriction there assuming it holds together.

Otherwise clearing/rapid destabilization expected into this aftn.
Remnant outflow from morning storms likely to spawn additional
storms along or just south of US30 late aftn although model
signaling remains poor. Additional storms likely to develop by mid
evening invof upstream sfc frontal zone across nrn IL which then
track ewd across the terminals overnight. However low confidence in
timing precludes a mention at this range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 12, 4:36 AM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
536 AM EDT Thu Aug 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
536 AM EDT Thu Aug 12 2021 /436 AM CDT Thu Aug 12 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are likely at times, especially early this morning, and
then again late this afternoon through tonight. The storms may be
accompanied by strong winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. The storms may be accompanied by
strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
536 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A moderate swim risk is forecast for today and tonight along with a
chance thunderstorms accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderate swim risk is forecast for Friday along with a slight
chance for a thunderstorm accompanied by gusty winds.

In the hours before

Special weather statement, Aug 12, 6:15 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 AM EDT Thu Aug 12 2021

INZ008-009-017-018-025-OHZ015-121145-
Whitley IN-Noble IN-Huntington IN-De Kalb IN-Allen IN-Paulding OH-
715 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Allen, southeastern
Noble, eastern Whitley, southern De Kalb, northeastern Huntington and
southwestern Paulding Counties through 745 AM EDT...

At 715 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tri-lakes to 10 miles northeast of
Huntington. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Churubusco around 720 AM EDT.
  Fort Wayne and Huntertown around 735 AM EDT.

Other locations in the path of these storms include New Haven,
Monroeville, Grabill and St. Joe.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 294 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 8549 4145 8482 4099 8476 4099 8480
      4096 8480 4091 8545
TIME...MOT...LOC 1115Z 262DEG 38KT 4120 8541 4100 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL
Local storm report, Aug 12, 6:22 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     GOSHEN                  41.58N 85.83W
08/12/2021                   ELKHART            IN   NWS EMPLOYEE

            SEVERAL LARGE TREE BRANCHES DOWN ACROSS THE
            SOUTH SIDE OF CITY. POWER OUTAGES.

&&

RTC
Local storm report, Aug 12, 6:27 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND GST     2 N NORTH WEBSTER       41.36N 85.70W
08/12/2021  M53 MPH          KOSCIUSKO          IN   OFFICIAL NWS OBS

&&
Special weather statement, Aug 12, 6:31 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
731 AM EDT Thu Aug 12 2021

INZ006>009-121215-
Lagrange IN-Noble IN-De Kalb IN-Steuben IN-
731 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Steuben,
northeastern Noble, northwestern De Kalb and southeastern Lagrange
Counties through 815 AM EDT...

At 731 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rome City to Albion. Movement was east at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rome City around 735 AM EDT.
  Kendallville and Avilla around 745 AM EDT.

Other locations in the path of these storms include Auburn and
Waterloo.

This includes Interstate 69 in Indiana between mile markers 330 and
348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4165 8503 4137 8500 4137 8540 4153 8543
TIME...MOT...LOC 1131Z 257DEG 29KT 4151 8541 4139 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JBALL
Special weather statement, Aug 12, 6:44 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 AM EDT Thu Aug 12 2021

INZ009-018-OHZ001-004-121230-
De Kalb IN-Allen IN-Defiance OH-Williams OH-
744 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Allen,
De Kalb, northwestern Defiance and Williams Counties through 830 AM
EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Joe, or near Auburn, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hicksville and Butler around 755 AM EDT.
  Edgerton around 800 AM EDT.

Other locations in the path of this storm include Bryan, Montpelier,
Holiday City, West Unity and Stryker.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 320 and 333.
 Interstate 80 in Ohio between mile markers 11 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 8441 4116 8504 4135 8518 4148 8497
      4153 8481 4171 8440
TIME...MOT...LOC 1144Z 239DEG 49KT 4131 8499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MCS
Special weather statement, Aug 12, 6:52 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
752 AM EDT Thu Aug 12 2021

INZ006>008-121230-
Lagrange IN-Noble IN-Steuben IN-
752 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Steuben, north central Noble and southeastern Lagrange Counties
through 830 AM EDT...

At 752 AM EDT, Doppler radar was tracking a strong thunderstorm over
Topeka, or 7 miles northeast of Ligonier, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lagrange around 810 AM EDT.

This includes the following highways...
 Interstate 69 in Indiana near mile marker 349.
 Interstate 80 in Indiana between mile markers 126 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4164 8504 4147 8550 4163 8556 4176 8530
      4176 8508
TIME...MOT...LOC 1152Z 238DEG 28KT 4157 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCS

The radar

The Northern Indiana radar (KIWX), 81 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
August 12, 6:55 AM EST to 7:00 AM EST
Where
Defiance County, 4.43 mi NNW of Six Corners
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.380, -84.730

EM relayed multiple reports of trees down in Milford Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981634.